Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have fibroids. Delayed periods. Took injections of Lupron to shrink fibroids. What to do?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
hello, i have large fibroids and i was pregnant 2 years ago my son now is 1 year old.. i am late i was supposed to have my period on the 29th of XXXXXXX now 8th of july and no period.. i never missed a period before usually they are heavy and around 10 days long, last pregnancy a urine test shows up positive on the day my period was due.. now after 5 urine tests all came up negative.. i took 2 injections though 3 months ago of lupron to shrink fibroids, i am anemic and i gained some weight lately
Posted Sun, 28 Jul 2013 in Pregnancy
Answered by Dr. Timothy Raichle 24 minutes later
Hello, I would be happy to help you with your question.

Please tell me the exact dates of the Lupron shots - this will help me to give you the best answer possible.

Thank you.
Above answer was peer-reviewed by
Follow-up: Have fibroids. Delayed periods. Took injections of Lupron to shrink fibroids. What to do? 2 hours later
21st of december 2012 and second 18th of january 2013
my period re-started 9th of march 2013
Answered by Dr. Timothy Raichle 1 hour later
Thank you for the followup information. So to summarize:

You are a 40 year old with a history of fibroids and anemia (likely related to heavy cycles) who was treated with Lupron (most likely monthly injections) with the last shot wearing off appropriately in March. You have also noted some weight gain in recent past.

I do not believe that the Lupron or the fibroids themselves are contributing to the delayed period. First of all, the Lupron does stop your cycles, and there is usually normal resumption of the cycles after it wears off - and this is certainly complete. Second, the fibroids are associated with heavy, painful periods - not missed periods.

In some cases, especially as women age, there is occasional variation in when (or if) you ovulate in a specific cycle. This means that your cycle can be late OR you can actually skip cycles. This sounds exactly like what is going on. This is made even more common in women with very low weight, or in women who are greater than their ideal body weight. I am not saying that the weight is contributing to the problem, it just sometimes plays a role.

Nonetheless, this is nothing to be too concerned about. The only problem in your case is that when your cycle resumes it is likely to be quite heavy in the setting of the fibroids. Here is what you should consider:
1. You should call your doctor and ask for a prescription for progesterone to induce a period
2. Once you start your period (which will be heavier) you should talk to them about starting something like Depo-provera - this is another good way to stop your cycles and with fewer side effects than Lupron.

What do you think? Do you have additional questions?
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor